Older People Living with Cancer

Peer advocates supporting older people affected by cancer

Living with the side effects of medication

3 Comments

Through advocacy we are supporting people affected by side effects of medication to see what can be done to manage and, where possible, reduce them.

The side effects of Tamoxifen were the subject of a discussion on BBC Radio 4’s Woman’s Hour earlier this month.  New research from Breast Cancer Campaign has shown that women who give up taking the breast cancer drug because of the side effects may be at risk.  The very nature of the side effects themselves can be a barrier to getting help with them and sharing feelings about them with a trusted volunteer advocate could be the first step towards managing them better.

Dr Daniel Rea, Consultant Medical Oncologist at Queen Elizabeth Hospital in Birmingham, suggested on the programme that since the side effects can be embarrassing for women ‘the person they can talk to with more time is the Clinical Nurse Specialist  who is skilled at drilling down and understanding exactly what the patient is going through, and can act as an intemediary between the doctor and the patient to make sure that we’ve listened properly, have heard the message and then try to address it’.

Describing the how breast cancer treatment can be followed by years of medication Baroness Delyth Morgan Chief Executive of Breast Cancer Campaign said ‘the hope for many in the cancer community is that in the future more cancers will be able to have this sort of chronic management but it means that the support has to be in there to help people deal with the day to day living with it’.

Advertisements

3 thoughts on “Living with the side effects of medication

  1. Having listened to the bbc link on side affects of tomoxifen, I would like to find out the difference between Tomoxifen and the newer drug Letrozel.

    I was taking Tomoxifen 20 years ago without hardly any side affects, when I first got breast cancer, I was prescribed it while’st having chemotherapy and radiotherapy and took it for 7 years.

    I wish I could say the same thing now having being diagnosed again with breast cancer but having to take letrazol which has horrible side effects.

    Maureen .

    Like

  2. I would like to see some serious work done to help women who suffer the side effects of the post breast cancer drugs such as Tamoxifen and Aromatase Inhibitors. I am due to start five years worth of Letrozole and know that if this drug were for any other purpose, the risk of serious side effects would stop any doctor prescribing it to me due to contraindications.

    I have researched the appalling and often serious side effects of this drug and raised my concerns with both my oncologists. Both of them glibly dismiss my concerns. One of them outright denies that the drug causes any side effects at all. Since when does lying to patients help them?

    When will the medical profession stop expecting women to be stupid and just put up with what are potentially life wrecking side effects from these powerful drugs. There is little point to being cured of cancer if you have no quality of life. The same applies to the attitude of many GPs.

    For example, there are currently there are no truly, reliably effective and safe treatments to stop hot flushes, so many medics dismiss patient concerns or joke about how debilitating these can be to life and just insist that the woman shuts up and gets on with it.

    One Breast Care Nurse said to me “just think how bad you’ll feel if the cancer comes back and you didn’t do ALL you could to stop it and then have fewer treatment options” I ask you, how helpful is it to guilt trip a patient into compliance? Don’t we have enough to worry about without this kind of abuse from professionals?

    Recently in the UK press there has been much written about how women are putting themselves at risk of cancer recurrence because they stop taking these drugs. The emphasis is on blaming the women. This is wrong on so many levels. These drugs are very difficult to tolerate for many, many women. Women don’t just stop taking them for shits and giggles. They stop taking them because the drugs cause unmanageable side effects and sometimes cause terrible and serious side effects. The recurrence of cancer shrinks into the shadows when these side effects don’t stop.

    I know of fourteen women who have stopped taking these drugs because they just could not cope with them and no one was helping them. A nice little chat isn’t going to stop the side effects.

    I have not been able to find any professional who is willing to have a sensible or respectful dialogue with me about these drugs and my concerns.

    I don’t need advocacy, I need professionals who are honest, respectful and willing to listen. I need professionals who will own up to the shortcomings of these drugs. So far it has been implied that I am being irresponsible for considering rejecting these drugs. I know my limits, I know how to cool down, go for a walk, take painkillers and wear a wig.

    It appears I also know how to bang my head against a brick wall

    Like

    • Hi Lucy
      I’m really sorry to hear about your experiences of not being listened to. I’m not sure if you’ve been in touch with our project partner Macmillan Cancer Care as they have “Cancer Voices”, people who’ve been affected by cancer and who want to give something back. I’m mentioning this because that could be an avenue for you to express your concern about the kind of responses you’ve been getting from some professionals and possibly have Macmillan try to help you do something about if for you and for others in similar circumstances. Check out
      http://www.macmillan.org.uk/GetInvolved/Volunteer/CancerVoices/CancerVoices.aspx

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s